Page last updated at 14:01 GMT, Tuesday, 9 December 2008

Safety alert on sedative overdose

intravenous drug
Staff need to be vigilant when preparing doses

A watchdog has issued a warning to hospital staff after almost 500 patients received the wrong dose of a sedative over the last four years.

Three died and another 48 were moderately harmed after being injected with midazolam, a drug used to sedate patients undergoing minor procedures.

To prevent further harm, the National Patient Safety Agency is calling for the removal of high strength midazolam from general clinical areas.

It urged staff vigilance on dosing.

In some cases staff gave the wrong dose in error or experienced difficulty in determining the appropriate dose for individual patients. Patients were being given whole ampoules of the drug instead of a tiny amount.

Obviously human error exists, but there is no excuse for the incidents highlighted in this report
Katherine Murphy, director of the Patients Association

On occasion staff lacked the necessary skills and training in sedation procedures, the NPSA found.

Staff in NHS and private hospitals are frequently relying on a reversing agent to bring people round who have been over-sedated, it says.

The data gathered by the NPSA is anonymised which means it is not possible to tell how widespread the problem is across hospitals.

Dr Kevin Cleary, Medical Director, NPSA said: "The NPSA has received reports of a number of incidents, including three deaths as a result of midazolam overdose.

"This Rapid Response Report recommends the removal of high strength midazolam from general clinical areas and reminds staff of the risks when sedating patients, both of which aim to reduce the risk to patients."

Ensuring safety

Low strength midazolam should be used, except in defined areas such as anaesthesia, intensive care, palliative medicine and particular uses, such as for syringe drivers, advises the NPSA.

Midazolam, which is given to some 1.5 million patients every year, slows down both the heart and lung rate and is used for conscious sedation. It is often given to people who need tubes inserting during endoscopies or for minor surgery.

The drug can induce amnesia and cause a heart attack or decreased lung function when given in very high doses.

Dr Jonathan Green, recent chairman of the British Society of Gastroenterology Endoscopy Committee, said: "We welcome and fully endorse this new guidance from the NPSA which alerts all staff to the risks associated with sedation of patients for endoscopic procedures.

"This alert will help to make these procedures safer for patients and will provide all healthcare staff with straightforward protocols when using midazolam."

Katherine Murphy, director of the Patients Association, said: "Obviously human error exists, but there is no excuse for the incidents highlighted in this report.

"What it does show is the importance of protocols and for all staff to adhere to directives."

She said it was important to learn from mistakes such as these to ensure future patient safety.

A spokesman for the Department of Health said: "The recommendations in this report will prevent further harm to patients undergoing procedures like endoscopy or minor surgery.

"The vast majority of patients experience good quality, safe and effective care.

"However, as in any modern and increasingly complex health service, mistakes can happen."

Print Sponsor


SEE ALSO

RELATED INTERNET LINKS
The BBC is not responsible for the content of external internet sites


FEATURES, VIEWS, ANALYSIS
Has China's housing bubble burst?
How the world's oldest clove tree defied an empire
Why Royal Ballet principal Sergei Polunin quit

BBC navigation

BBC © 2013 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.

Americas Africa Europe Middle East South Asia Asia Pacific